December 3, 1997

Cardiac Valvulopathy Associated With Exposure to Fenfluramine or Dexfenfluramine: US Department of Health and Human Services Interim Public Health Recommendations, November 1997

JAMA. 1997;278(21):1729-1731. doi:10.1001/jama.1997.03550210025016

Fenfluramine and dexfenfluramine are appetite suppressants that were in widespread use in the United States. On July 8, 1997,24 cases of valvular heart disease in women who had been treated with fenfluramine and phentermine were publicly reported.1 Although valvular lesions were observed on both sides of the heart, a left-sided valve was affected in all cases. The histopathologic features were similar to those observed in carcinoidinduced valvular disease, a serotoninrelated syndrome. Based on these data, the Food and Drug Administration (FDA) issued a public health advisory on July 8, followed by letters from FDA to 700,000 U.S. health-care practitioners and institutions requesting information about any additional similar patients.2 Subsequently, reports of fenfluramine- or dexfenfluramine-associated valvulopathy increased. This report summarizes the data used by FDA in its decision to request voluntary withdrawal of these drugs from the market and presents interim public health